Affordable Access

Sweet’s Syndrome Following Therapy with Hydroxychloroquine in a Patient Affected with Elderly-Onset Primary Sjogren’s Syndrome

Authors
  • manzo, ciro
  • pollio, nazareno
  • natale, maria
Publication Date
Nov 15, 2019
Source
MDPI
Keywords
Language
English
License
Green
External links

Abstract

Sweet&rsquo / s syndrome is an uncommon skin disease characterized by painful polymorphic lesions associated with fever and neutrophilia. When biopsied, these lesions reveal a diffuse infiltrate of mature neutrophils in the papillary dermis. Several drugs can induce Sweet&rsquo / s syndrome (so-called drug-induced Sweet&rsquo / s syndrome (DISS)) but reports of DISS associated with hydroxychloroquine (HCQ) are exceptionally limited. A 72-year-old Caucasian female patient with elderly-onset primary Sjogren&rsquo / s syndrome (EOpSS) but low disease activity presented with an abrupt onset of painful nodular and papular erythematous skin lesions after two weeks of therapy with HCQ 400 mg. A histological examination revealed a diffuse infiltrate of mature neutrophils in the papillary dermis, without vasculitis. After therapy with 25 mg/day prednisone and HCQ withdrawal, the cutaneous manifestations disappeared. When prednisone was permanently discontinued, the primary Sjogren&rsquo / s syndrome (pSS) manifestations worsened and therapy with HCQ 200 mg was reintroduced. In a few days, the same skin lesions reappeared. Withdrawal of HCQ and a new cycle of prednisone resulted in their permanent disappearance. We reported a case of DISS following therapy with HCQ in a female patient affected by EOpSS. According to a literature review, this is the first report of this association.

Report this publication

Statistics

Seen <100 times